Kansas, 2013

Hail in Kansas, May 10, 2013

May 10, 2013 · NWS GLD · 1 event in 1 county or zone

Widely scattered showers and a few weak thunderstorms developed during the afternoon over northwest Kansas and moved south, dissipating around sunset. One thunderstorm produced hail to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Widely scattered showers and a few weak thunderstorms developed during the afternoon over northwest Kansas and moved south, dissipating around sunset. One thunderstorm produced hail to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 2:28 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 10, 2:28 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI MAY 10 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 139 PM MDT FRI MAY 10 2013

AS YESTERDAY...WEAK SHORTWAVE TROUGH ALONG WITH GOOD LAPSE RATES
AND INSTABILITY HAVE ALLOWED PRECIPITATION TO DEVELOP. TODAY IT IS
ALL THUNDERSTORMS DUE TO MORE INSTABILITY TO WORK WITH. AS
YESTERDAY...ACTIVITY SHOULD DECREASE RAPIDLY NEAR SUNSET. RATHER
STRONG COLD FRONT TO MOVE THROUGH IN THE MIDDLE OF THE NIGHT.
LOOKS TO BE NO INSTABILITY LEFT AND A DRIER AIR MASS SO EXPECT IT
TO BE A DRY FRONTAL PASSAGE AT THIS TIME. WINDS WILL INCREASE INTO
THE BREEZY CATEGORY. DUE TO AN EARLIER ARRIVAL COOLED THE MINS OFF
SOME.

FRONT LOOKS TO BE THROUGH THE AREA BY 12Z WITH BREEZY WINDS
CONTINUING THROUGH THE MORNING BEFORE DECREASING. THEN WINDS
BECOME LIGHT UPSLOPE OR LIGHT AND VARIABLE. MODELS ARE IN CLOSE
AGREEMENT ON THE TEMPERATURES. DUE TO EARLIER ARRIVAL OF THE
FRONT...LIKED THE COOLER TREND OF THE MODELS AND DECREASED THE
MAXES ACCORDINGLY. NEXT SHORTWAVE TROUGH APPROACHES THE AREA VERY
LATE IN THE AFTERNOON. MOST OF THE LIFT WILL OCCUR AFTER THIS
PERIOD BUT ONCE AGAIN IT IS ENOUGH TO PUT IN A SLIGHT CHANCE IN
THE FAR WEST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 226 PM MDT FRI MAY 10 2013

SATURDAY NIGHT AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE AROUND
THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS AND OVER THE AREA.
LIFT WILL OVERSPREAD THE AREA GENERALLY FROM WEST TO EAST...WITH THE
STRONGEST LIFT OVER THE EASTERN 1/3 OF THE AREA DURING THE LATE
NIGHT/EARLY MORNING HOURS AS THE SHORT WAVE DEEPENS.  HAVE PRECIP.
CHANCES INCREASING ACCORDINGLY.  AHEAD OF THE SHORT WAVE TROUGH
THERE WILL BE SOME ELEVATED CAPE IN THE 700-500MB LAYER...SO THERE
MAY BE AN ISOLATED THUNDERSTORM THAT DEVELOPS AS THE SHORT WAVE
MOVES THROUGH.  ONE LIMITING FACTOR THAT WILL AFFECT HOW MUCH
PRECIP. WILL FALL IS THE DRY LAYER BETWEEN 700MB AND THE SURFACE.

EARLY SUNDAY MORNING A SURFACE TROUGH OF LOW PRESSURE MOVES INTO THE
AREA FOLLOWING THE UPPER LEVEL FEATURE AS IT PROGRESSES TO THE
SOUTHEAST.  BEHIND THE SURFACE TROUGH THE ENVIRONMENT DRIES
OUT...CAUSING PRECIP. CHANCES TO END FROM WEST TO EAST.  BY EARLY
AFTERNOON ANY STORM ACTIVITY WILL BE EAST OF THE AREA.

DURING THE AFTERNOON SOME INSTABILITY IS ABLE TO DEVELOP OVER THE
FAR SOUTHEAST PART OF THE AREA SOUTH OF HILL CITY AND EAST OF GOVE
BEFORE THE SURFACE TROUGH MOVES THROUGH.  SOUNDINGS SHOW ALMOST NO
CINH WITH AROUND 700J/KG OF MOST UNSTABLE MIXED LAYER CAPE.  HOWEVER
THERE IS ALSO SUBSIDENCE MOVING OVER THAT AREA BEHIND THE EXITING
SHORT WAVE TROUGH.  AT THIS TIME WILL KEEP THE AFTERNOON DRY DUE TO
THE SUBSIDENCE...HOWEVER IF THE SURFACE TROUGH DOES NOT MOVE THROUGH
THE ENTIRE AREA BY EARLY AFTERNOON PRECIP. CHANCES MAY NEED TO BE
ADDED OVER THE FAR SOUTHEAST.

SUNDAY NIGHT ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE THROUGH
THE AREA FOLLOWING A SIMILAR PATH TO THE ONE FROM THE PREVIOUS
NIGHT...BUT WILL BE WEAKER.  DESPITE SOUNDINGS OVER THE WESTERN 1/3
OF THE AREA SATURATING ABOVE 750MB...ALL OF THE LIFT WILL BE AROUND
500MB WITH SUBSIDENCE BELOW THAT.  WITH THIS IN MIND WILL KEEP THE
NIGHT DRY AS THE SHORT WAVE TROUGH MOVES THROUGH.

MONDAY THROUGH FRIDAY THE PERIOD WILL START OUT WITH MORE OF A
SUMMER WEATHER PATTERN THAN SPRING AS HIGHS WILL WARM TO AROUND 5
DEGREES FROM RECORD VALUES AS AN UPPER LEVEL RIDGE MOVES OVER THE
AREA.  ON WEDNESDAY AN UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP
OVER THE CENTRAL CONUS.  A COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY FOLLOWING THE SHORT WAVE TROUGH...WITH SOME STORMS FORMING
ALONG THE FRONT.  TEMPERATURES THROUGH THE REST OF THE PERIOD WILL
BE 10 DEGREES ABOVE NORMAL.

AFTER THE FRONT MOVES THROUGH THE MODELS BEGIN TO DISAGREE WITH THE
UPPER LEVEL PATTERN...SPECIFICALLY WHEN THE NEXT UPPER LEVEL TROUGH
WILL MOVE ONTO THE WEST COAST.  THE ECMWF MOVES THE TROUGH ONSHORE
THURSDAY WHILE THE GEFS MEMBERS MOVE THE TROUGH ONSHORE FRIDAY.
DESPITE THE DISAGREEMENT WITH THE TROUGH...BOTH MODELS HAVE PRECIP.
DEVELOPING OVER THE AREA DURING THE END OF THE WEEK AS EITHER THE FLOW
TURNS SOUTHWEST AHEAD OF THE SHORT WAVE TROUGH AS IT MOVES OFF THE
COAST...OR THE NORTHERN EDGE OF AN UPPER LEVEL RIDGE MOVES OVER THE
AREA WITH SOME EMBEDDED SHORT WAVE TROUGHS IN IT.  THERE DOES APPEAR
TO BE A GOOD AMOUNT OF INSTABILITY TOWARD THE END OF THE WORK WEEK
AS MODELS BRING PRECIP. INTO THE AREA...SO STRONG THUNDERSTORMS MAY
BE A POSSIBILITY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1146 AM MDT FRI MAY 10 2013

CONVECTION HAS ALREADY DEVELOPED ACROSS THE AREA. EVEN THOUGH HAVE
INSERTED A CHANCE OF TSRA AT BOTH SITES...KGLD WILL HAVE THE BEST
CHANCE AND COULD POSSIBLY BECOME MVFR IF ONE OF THE STRONGER
STORMS MOVES ACROSS...BASED ON LATEST GUIDANCE AND WHAT HAPPENED
YESTERDAY. ACTIVITY SHOULD END QUICKLY AFTER 00Z. COLD FRONT WILL
MOVE THROUGH AFTER 06Z AND CAUSE GUSTY NORTHERLY WINDS THROUGH THE
REST OF THE PERIOD. OUTSIDE OF THUNDERSTORM ACTIVITY...VFR
CONDITIONS ARE EXPECTED THE REST OF THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, May 10, 10:36 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT FRI MAY 10 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT FRI MAY 10 2013 /1136 AM CDT FRI MAY 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH
ACROSS MUCH OF THE AREA THIS AFTERNOON BEFORE DIMINISHING AROUND
SUNSET. LOCALLY GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING AND ONCE AGAIN FROM TUESDAY NIGHT THROUGH THE END OF
THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME
WITH CLOUD TO GROUND LIGHTNING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
May 10, 4:15 PM CST to 4:20 PM CST
Where
Decatur County, Oberlin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.820, -100.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439888.